Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2002, 7:39 PM CDT for Covington County, Jones County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2002, 7:39 PM CDT (00:39 UTC)
- Expired
- Apr 29, 2002, 8:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Covington County, MS, Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2560 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS54 KJAN 300039
SVRJAN
MSC031-067-300115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT MON APR 29 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN SOUTHEAST MISSISSIPPI
COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
* UNTIL 815 PM CDT
* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER THE JONES COVINGTON COUNTY LINE...OR ABOUT 12 MILES
SOUTHWEST OF ELLISVILLE...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL...
REMAIN OVER RURAL JONES COUNTY
REMAIN OVER RURAL COVINGTON COUNTY
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.
LAT...LON 3159 8937 3155 8946 3150 8947 3145 8947
3144 8924What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:55 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 29, 3:55 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 355 PM CDT MON APR 29 2002 FRONT CONTINUES TO STRETCH FROM THE CENTRAL TEXAS TO THE CAROLINA COAST. SURFACE PLOTS AND RUC CAPE SHOW THE GREATEST INSTABILITY SOUTH OF THE BOUNDARY...ALTHOUGH NOTHING HAS DEVELOPED THIS AFTERNOON. ACTIVITY OVER ARKANSAS HAS BEEN ISOLATED AND EXPECT ANY ACTIVITY THAT SPREADS INTO THE CWA TO ALSO REMAIN ISOLATED. NEW ACTIVITY OVER SOUTHEAST HAS ALSO BEEN GENERALLY ISOLATED...WILL CONTINUE SCATTERED WORDING. WILL MENTION POSSIBLY SEVERE IN ALL ZONES TONIGHT. META CAPE NEVER FALLS BELOW 1500J/KG AND A LINE OF CONVECTIVE PRECIP DEVELOPS AROUND 3Z OVER CENTRAL MS BACK INTO CENTRAL TEXAS. WILL CONTINUE CHANCE OF MORNING RAIN FOR NORTH AND CENTRAL GROUPS...MODELS SHOW THE FRONT SLOWLY MOVING OUT WITH QPF UP TO 18Z. WILL USE A BLEND OF GUIDANCE TEMPS. THE EXTENDED AVN HAS MOVED THE FRONT OUT EARLY FRIDAY...SO FRIDAY AND SATURDAY LOOK DRY...WITH INCREASING CLOUDS SATURDAY NIGHT AND RAIN SUNDAY. THE NOGAPS MAINTAINS RAIN FOR FRIDAY AND LEAVES SATURDAY/SATURDAY NIGHT DRY. WILL ADD CLOUDS TO SUNDAY AND MONDAY...BUT WILL HOLD OFF ON RAIN. MAY ADJUST TEMPS...MEX NUMBERS CONTINUE TO SHOW COOLER TEMPS BY THURSDAY. PRELIMINARY NUMBER... JAN 69/85/65/90/67 42000 MEI 68/85/64/90/65 42000 .JAN... AR...ALL ZONES SEVERE THUNDERSTORM WATCH 182 UNTIL 8PM LA...NONE. MS...SEVERE THUNDERSTORM WATCH 182 UNTIL 8 PM MSZ018-019-025>27-34>036 SEVERE THUNDERSTORM WATCH 183 UNTIL 8 PM MSZ032-037-038-042>052-054>058-063>066-072>074
In the hours before
Special weather statement, Apr 29, 1:57 PM CDT, 5 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 157 PM CDT MON APR 29 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI... AND MUCH OF SOUTH MISSISSIPPI. SEVERE WEATHER IS POSSIBLE OVER MUCH OF LOWER MISSISSIPPI RIVER VALLEY TONIGHT... INCLUDING THE AREA SOUTH OF A LINE FROM CROSSETT ARKANSAS...TO ROSEDALE MISSISSIPPI...TO GRENADA...TO THE COLUMBUS AREA. THE THREAT AREA INCLUDES THE JACKSON METROPOLITAN AREA...ALONG WITH THE CITIES OF VICKSBURG...MERIDIAN...NATCHEZ...BROOKHAVEN...LAUREL...AND HATTIESBURG. LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH WILL BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. A NEAR-STATIONARY FRONT WILL REMAIN ROUGHLY ALONG INTERSTATE 20 THROUGH THIS EVENING...BEFORE LIFTING LATE TONIGHT INTO NORTH MISSISSIPPI. WITH AFTERNOON HEATING...THE WARM...UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BECOME EVEN MORE UNSTABLE. CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO FOCUS STORM DEVELOPMENT. WITH ANY OF THESE STORMS...LOCALLY HEAVY RAINFALL MAY OCCUR...WITH BRIEF PONDING OF WATER ON ROADWAYS. AFTER THE SUN SETS AND ATMOSPHERE COOLS DOWN...THE AIRMASS WILL BECOME MORE STABLE. IN ADDITION...THE LIFT PROVIDED BY THE FRONT WILL WEAKEN AS THE BOUNDARY PUSHES NORTH. MOST OF THE SHOWERS AND THUNDERSTORMS OVER THE AREA WILL DISSIPATE BY MIDNIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED ACROSS SOUTHEAST ARKANSAS... CENTRAL MISSISSIPPI...AND NORTHEAST LOUISIANA LATE THIS AFTERNOON THROUGH TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS STORM SYSTEM. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Apr 29, 3:44 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT MON APR 29 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10SE QUITMAN MS WIND DAMAGE
04/29/02 CLARKE S.O. REPORTED A TRAILER
HOUSE AND NUMEROUS TREES
BLOWN OVERLocal storm report, Apr 29, 3:53 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON APR 29 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 10N LAUREL MS 0.88 INCH HAIL
04/29/02 JONES E.O.C REPORTED NICKEL
SIZE HAIL 10 MILES NORTH
OF LAUREL.Local storm report, Apr 29, 4:49 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4N MOSS MS WIND DAMAGE
04/29/02 JONES E.O.C REPORTED HEAVY
DAMAGE TO CHICKEN HOUSES
AND A BARN. NUMEROUS
TREES AND POWER LINES
BLOWN OVER.Local storm report, Apr 29, 4:49 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002
CORRECTED COUNTY
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4N MOSS MS WIND DAMAGE
04/29/02 JASPER E.O.C REPORTED HEAVY
DAMAGE TO CHICKEN HOUSES
AND A BARN. NUMEROUS
TREES AND POWER LINES
BLOWN OVER.Local storm report, Apr 29, 6:45 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT MON APR 29 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SCOTT MS 0.75 INCH HAIL
04/29/02 BOLIVAR WABG TV IN GREENVILLE
REPORTED DIME SIZE HAIL.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 34 min |
| Apr 30, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 34 min |
| Apr 30, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 36 min |
| Apr 30, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 33 min |
| Apr 30, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 19 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.